Alert archive / Georgia / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at May 18, 2023, 8:13 PM EDT for Colquitt County, Georgia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2023, 8:13 PM EDT (00:13 UTC)
- Expired
- May 18, 2023, 11:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Colquitt County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 8:59 PM EDT | FLASH FLOOD | 2 W Moultrie, GA | WATER ACROSS GA 111 NEAR DUNN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722
WGUS52 KTAE 190013
FFWTAE
GAC071-190315-
/O.NEW.KTAE.FF.W.0006.230519T0013Z-230519T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
813 PM EDT Thu May 18 2023
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Southwestern Colquitt County in south central Georgia...
* Until 1115 PM EDT.
* At 813 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen in the last 1 Hour. Additional rainfall amounts
of 2 to 3 inches are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Moultrie, Riverside, Moultrie Municipal A/P, Murphy, Autreyville
and South Moultrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3119 8387 3117 8377 3110 8366 3104 8366
3104 8384 3106 8393
FLASH FLOOD...RADAR INDICATED
$$
Godsey1 follow-up statement
550
WGUS72 KTAE 190111
FFSTAE
Flash Flood Statement
National Weather Service Tallahassee FL
911 PM EDT Thu May 18 2023
GAC071-190315-
/O.CON.KTAE.FF.W.0006.000000T0000Z-230519T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colquitt GA-
911 PM EDT Thu May 18 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT THIS
EVENING FOR SOUTHERN COLQUITT COUNTY...
At 911 PM EDT, Doppler Radar indicated thunderstorms producing heavy
rain over the warned area with between 3 and 4 inches of rain over
the last 2 hours. Additional rainfall amounts up to 1 inch are
possible in the warned area over the next 2 hours. Law enforcement
reported flash flooding is already occurring with water over Georgia
Highway 111 near Dunn Road.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Moultrie, Riverside, Moultrie Municipal A/P, Murphy, Autreyville
and South Moultrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3119 8387 3117 8377 3110 8366 3104 8366
3104 8384 3106 8393
FLASH FLOOD...OBSERVED
$$
GodseyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 18, 7:50 PM EDT, 23 minutes earlier.
Area forecast discussion, May 18, 7:50 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 750 PM EDT Thu May 18 2023 ...New AVIATION... .NEAR TERM... (Through Friday) Issued at 341 PM EDT Thu May 18 2023 A backdoor cold front is continuing to slowly move south into the area and is currently oriented NW to SE about halfway through GA. The front is expected to enter our CWA beginning with our northernmost SW GA counties late this evening into the morning and continue sagging into the remainder of our counties into tomorrow afternoon. This will serve to inhibit convection across the area and provide a more climatologically sound "May" day for most of the region. Storms are currently ongoing in our FL counties as the seabreeze continues propagating inland into the evening hours as weak shear and slow storm motions support pulse convection. Low to mid level clouds are expected to build in this evening as well as patchy fog, especially in our SE AL and westernmost FL counties where surface moisture will be more abundant. As the cold front pushes through tomorrow, it will likely slow down near the afternoon as the seabreeze attempts to push inland. Return flow will resume for most of our coastal FL counties, however it appears that the backdoor cold front will eventually continue sagging south and mix out our dewpoints into the mid to upper 60s and dry out our mid to upper levels. For Tallahassee, our moving average PWAT's for May 19th hover around 1.27" which is substantially lower than the 1.6-1.8" that we have been seeing recently. Tomorrow, our PWAT's will still be above average around 1.3-1.4" with areas near the coast reaching slightly higher, however our mid to upper levels will be much drier due to the backdoor cold front which will limit storms to our coastal FL counties tomorrow afternoon. If the front slows down, convection could make it farther north into our inland FL panhandle counties, however that is likely the farthest it will get. With clouds lingering overnight, temperatures will remain in the upper 60s as radiational cooling is inhibited. Tomorrow, our SE AL and SW GA counties will range from the low to mid 80s with our FL counties hovering around the upper 80s with some areas perhaps reaching 90. && .SHORT TERM... (Friday night through Saturday night) Issued at 341 PM EDT Thu May 18 2023 An upper-level trough over the Great Lakes region will be expanding southward on Saturday with a weak front that will increase our rain and thunderstorm chances. PoPs are highest north of I-10, with about a 30% chance on Saturday afternoon. If storms develop along the front, the main concerns will be heavy rainfall and a few storms may be strong to severe with gusty winds. The SPC has highlighted the northwestern half of the CWA in a Marginal Risk for severe weather. Temperatures on Saturday will start in the upper 60s and warm to the upper 80s to near 90. Saturday night will again have temperatures in the upper 60s. && .LONG TERM... (Sunday through Wednesday) Issued at 341 PM EDT Thu May 18 2023 For the long term discussion, the aforementioned cold front is expected to stall in the region, keeping rain chances elevated for a few afternoons through midweek. Afterwards, a pattern change is expected as an upper-level pattern develops and settles over the region by the end of the long term. PoPs range from 30% to 60% from Sunday through Tuesday. The highest chances are along the I-75 corridor. Temperatures for the long term begin with highs in the upper 80s to low 90s, then gradually cooling to the low/mid 80s, then warming again to the upper 80s by the end of the term. Overnight lows will gradually cool from the upper 60s to the mid/low 60s by the end of the term. && .AVIATION... (00Z TAFS) Issued at 747 PM EDT Thu May 18 2023 Scattered TSRA have largely moved into SE Alabama and South Central Georgia. Storms are currently in vicinity of DHN and VLD and will remain near or at these terminals through 03z. NE flow will promote low cigs developing overnight from NE to SW, reaching all by ECP before sunrise. IFR to ocnl LIFR conditions are possible with low cigs before improving back to VFR after 14z Fri. TSRA coverage will be isolated on Friday, so confidence is not high enough to include mention in this TAF cycle. && .MARINE... Issued at 341 PM EDT Thu May 18 2023 Showers and thunderstorms will be possible for varying portions of the waters through the weekend. Otherwise, outside of thunderstorms look for generally light winds near 10 knots or less and seas near 1 to 2 feet. && .FIRE WEATHER... Issued at 341 PM EDT Thu May 18 2023 Fire concerns continue to remain low over the next few days as the wet pattern continues. Friday should remain drier than the previous few days, although areas near the FL Panhandle coast may experience some storms. The only major concern at the moment is dispersions dropping near "low" criteria with some areas possibly dropping below 20, however this would be heavily localized. Additionally, winds in or near any thunderstorm that forms will be gusty and erratic. && .HYDROLOGY... Issued at 341 PM EDT Thu May 18 2023 Showers and thunderstorms will be likely each afternoon for the next few days. Although, Friday (due to a pattern shift) does appear to be less likely to create heavy rainfall that could lead to localized flash flooding. The localized flooding potential returns (another pattern shift) over the weekend with the WPC highlighting the eastern areas of the region in a Marginal Risk for Excessive Rainfall for Sunday. No riverine impacts are anticipated from this rainfall, given the localized nature of the higher amounts. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 67 87 69 89 / 50 30 0 30 Panama City 69 85 71 86 / 10 30 0 20 Dothan 66 83 67 87 / 60 20 10 30 Albany 67 82 65 88 / 50 20 0 30 Valdosta 65 85 66 88 / 60 20 10 30 Cross City 66 89 68 90 / 30 30 10 20 Apalachicola 71 82 71 83 / 10 30 0 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Worster SHORT TERM...Montgomery LONG TERM....Montgomery AVIATION...Godsey MARINE...Montgomery FIRE WEATHER...Worster HYDROLOGY...Montgomery
In the hours before
Special weather statement, May 18, 4:13 PM EDT, 4 hours before
Special Weather Statement
National Weather Service Tallahassee FL
313 PM CDT Thu May 18 2023
FLZ012-013-182100-
Inland Bay FL-Calhoun FL-
313 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of East Central Bay
and Southwestern Calhoun Counties in the Panhandle of Florida
through 400 PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Blountstown, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Nixon, Clarksville, Broad Branch, Youngstown, Abe Springs and Frink.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3032 8546 3041 8545 3045 8513 3026 8514
TIME...MOT...LOC 2013Z 294DEG 10KT 3036 8532
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
38-GODSEYSpecial weather statement, May 18, 4:31 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
431 PM EDT Thu May 18 2023
FLZ019-028-029-182100-
Inland Taylor FL-Madison FL-Lafayette FL-
431 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of northwestern
Lafayette, northeastern Taylor and southeastern Madison Counties
through 500 PM EDT...
At 431 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Perry, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Day, Chancey, Smith and Mayo Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3035 8321 3031 8321 3029 8323 3026 8324
3025 8325 3025 8324 3023 8325 3023 8324
3018 8325 3016 8323 3009 8352 3020 8354
3037 8319 3035 8319
TIME...MOT...LOC 2031Z 248DEG 20KT 3015 8346
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCWSpecial weather statement, May 18, 6:35 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
635 PM EDT Thu May 18 2023
GAZ157-158-182315-
Grady GA-Thomas GA-
635 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of southeastern Grady
and southwestern Thomas Counties in Southwest Georgia through 715 PM
EDT...
At 635 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cairo, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cairo, Thomasville, Grady Co A/p, Pasco, Dawesville and Pine Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3074 8400 3077 8423 3093 8420 3092 8397
TIME...MOT...LOC 2235Z 274DEG 11KT 3084 8412
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
38-GODSEYSpecial weather statement, May 18, 7:14 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
614 PM CDT Thu May 18 2023
ALZ066-190000-
Dale AL-
614 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southern Dale County
through 700 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Newton, or near Daleville, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Daleville, Ozark, Fort Rucker, Midland City, Level Plains, Newton,
Pinckard, Clayhatchee, Sylvan Grove, Hunt Field, Waterford, Knox
Field, Bagwells Crossroads, Kelly, Ewell, Browns Crossroads, Cairns
Aaf, Hanchey Field and Klondyke Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3137 8542 3127 8561 3127 8566 3125 8567
3123 8569 3131 8575 3146 8557
TIME...MOT...LOC 2314Z 235DEG 10KT 3132 8565
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
38-GODSEYSpecial weather statement, May 18, 7:17 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
717 PM EDT Thu May 18 2023
GAZ159-190000-
Brooks GA-
717 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of northwestern Brooks
County through 800 PM EDT...
At 716 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pavo, or 11 miles north of Quitman. This storm was
drifting south.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morven and Barney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3100 8369 3101 8349 3086 8346 3086 8370
TIME...MOT...LOC 2316Z 356DEG 3KT 3095 8361
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
38-GODSEYSpecial weather statement, May 18, 7:53 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
753 PM EDT Thu May 18 2023
GAZ146-190045-
Colquitt GA-
753 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of southern Colquitt
County through 845 PM EDT...
At 753 PM EDT, Doppler radar was tracking a strong thunderstorm near
Riverside, or near Moultrie, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moultrie, Riverside, Berlin, Moultrie Municipal A/P, Autreyville,
Bay, Center Hill, Spence Airport, Murphy and South Moultrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3108 8358 3104 8357 3104 8378 3103 8378
3103 8380 3104 8380 3104 8382 3108 8397
3120 8393 3113 8356 3111 8356
TIME...MOT...LOC 2353Z 296DEG 11KT 3110 8381
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
38-GODSEYThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:24 PM EDT | Areal Flood Advisory | TAE | Clay | 3 hr |
| May 18, 10:30 PM EDT | Special Weather Statement | TAE | Clay | 45 min |
| May 18, 10:37 PM EDT | Flash Flood Warning | TAE | Clay | 3 hr |
| May 18, 10:39 PM EDT | Severe Thunderstorm Warning | TAE | Clay, Randolph | 51 min |
| May 18, 11:27 PM EDT | Special Weather Statement | TAE | Early | 63 min |
| May 18, 11:31 PM EDT | Areal Flood Advisory | TAE | Clay, Early | 3 hr |
| May 19, 12:35 AM EDT | Areal Flood Advisory | TAE | Early | 115 min |
Nearby
Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.